Wisconsin, 2011Flash Flood and Flood in Wisconsin, July 27 to 28, 2011
July 27 to 28, 2011 · NWS ARX · 6 events in 1 county or zone
Several rounds of thunderstorms developed north of a warm front and trained across portions of northeast Iowa into Southwest Wisconsin during the evening of July 27th into the early morning hours of the 28th. 11 inches in Sinsinawa (Grant County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms developed north of a warm front and trained across portions of northeast Iowa into Southwest Wisconsin during the evening of July 27th into the early morning hours of the 28th. The highest reported rainfall total from these storms was 10.11 inches in Sinsinawa (Grant County). The heavy rain did produce some minor flooding as area streams and rivers came out of their banks for a short period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 27, 1:33 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 27, 1:33 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT WED JUL 27 2011
.SHORT TERM...TONIGHT THROUGH SATURDAY
SEVERE THUNDERSTORM POTENTIAL GOING INTO THIS EVENING ACROSS THE
SOUTH...AND AGAIN THURSDAY AFTERNOON IS THE MAIN FORECAST CONCERN IN
THE SHORT TERM.
DATA ANALYSIS AT 2 PM HAD A WEAKENING MCV MOVING EAST ACROSS
SOUTHERN WI WITH A SURFACE BOUNDARY SITTING APPROXIMATELY ALONG
HIGHWAY 30 IN IA/IL. MEANWHILE...WATER VAPOR SHOWING STRONG
SUBTROPICAL CONNECTION INTO THE UPPER MIDWEST ALONG WITH A WEAK
MID-LEVEL TROUGH MOVING EAST OUT OF THE PANHANDLE OF NEB. LATEST
SATELLITE IMAGERY/RADAR MOSAIC SHOWING SCATTERED SHOWERS
RE-DEVELOPING AHEAD OF THIS WAVE AND ALONG THE AFOREMENTIONED
BOUNDARY. THE MID-LEVEL WAVE/SURFACE BOUNDARY/TROPICAL AIRMASS WILL
SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT BY LATE THIS
AFTERNOON.
27.12Z NCEP DETERMINISTIC MODELS ALONG WITH 27.09Z SREF SHOWING
PRETTY GOOD AGREEMENT THROUGH THE PERIOD WITH OVERALL SYNOPTIC
PATTERN.
WILL CONTINUE TO SEE A SEVERE THREAT TONIGHT INCLUDING VERY HEAVY
RAINFALL AND DAMAGING WIND POTENTIAL MAINLY ACROSS NORTHEAST IA INTO
FAR SOUTHWEST WISCONSIN. THERE IS SOME CONVERGENCE NOTED BY THE NAM
ESPECIALLY IN THE 900-800MB LAYER. THIS...ALONG WITH FEED OF AMPLE
SUBTROPICAL MOISTURE/ENHANCED CAPE WHICH NAM HAS 0-3KM MUCAPE IN
THE 2500-3000J/KG RANGE THROUGH 06Z/ AND DECENT 0-6KM BULK SHEAR
WILL PRODUCE THE SEVERE THREAT. THE AREA MOST SUSCEPTIBLE FOR SEVERE
THREAT APPEARS BE SOUTH OF A LINE FROM OSAGE IA THROUGH BOSCOBEL WI. WILL
ALSO HAVE TO WATCH FOR AN ISOLATED TORNADO THREAT. HPC/NCEP SREF
ANOMALIES SHOWING PRECIPITABLE WATER VALUES AROUND 2 STANDARD
DEVIATIONS ABOVE NORMAL OR 200-250 PERCENT ABOVE CLIMATOLOGICAL
NORMS. SO...ANY STORMS WILL ALSO BE VERY EFFICIENT RAIN-MAKERS AS
THEY TRACK EASTWARD/SOUTHEASTWARD ACROSS THE AREA. AS SUCH...WILL
HOIST A FLASH FLOOD WATCH FOR FAYETTE/CLAYTON COUNTIES IN NORTHEAST
IA...AND GRANT COUNTY IN SOUTHWEST WI. ANOTHER CONCERN FOR TONIGHT
WILL BE FOG POTENTIAL GIVEN A VERY SATURATED LOWER BOUNDARY LAYER
AND WEAK AIRFLOW. WILL GO AHEAD AND INCLUDE FOG IN THE GRIDDED
DATABASE AFTER MIDNIGHT WHEN WE COULD HAVE AREAS AT A MILE OR LESS
VISIBILITY...ESPECIALLY THOSE AREAS THAT RECEIVED HEAVIER RAINFALL.
ON THURSDAY...WESTERLY FLOW ALOFT WILL PARALLEL SURFACE CONVERGENCE
BOUNDARY/TROUGH WHICH WILL BE IN PLACE FROM FAR SOUTHERN WI INTO
CENTRAL IA. A WEAK MID-LEVEL SHORTWAVE TROUGH WITHIN THIS WESTERLY
FLOW ALOFT IS EXPECTED TO BE A TRIGGER FOR MORE CONVECTION BY LATE
MORNING/AFTERNOON MAINLY SOUTH OF I-90. NAM SHOWING MLCAPE AROUND
1600J/KG WITH 0-6KM BULK SHEAR IN THE 35 TO 45KT RANGE. WITH THIS IN
MIND...WILL HAVE TO BE VIGILANT FRO SEVERE THUNDERSTORMS ONCE AGAIN
WITH DAMAGING WINDS/HEAVY RAINFALL BEING THE MAIN THREATS ALONG WITH
THE CHANCE OF A FEW ISOLATED TORNADOES. THUNDERSTORM THREAT LOOKS
LIKE IT CONTINUES INTO THURSDAY EVENING...THEN SHIFTS SOUTHEASTWARD
OUT OF THE AREA AFTER 06Z AS HIGH PRESSURE BEGINS TO NOSE IN FROM
THE NORTHERN PLAINS.
A WEAK MID-LEVEL/SURFACE RIDGE OF HIGH PRESSURE THEN DRIFTS ACROSS
THE AREA FRIDAY THROUGH SATURDAY FOR SOME DRYING.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
27.12Z ECMWF/GFS IN GOOD AGREEMENT OVERALL THROUGH THE EXTENDED
PERIOD. BOTH BRING A MID-LEVEL SHORTWAVE TROUGH IN NORTHWEST FLOW
ALOFT TOWARD THE REGION SATURDAY NIGHT AND THEN THROUGH ON
SUNDAY/SUNDAY EVENING. KEPT SATURDAY NIGHT DRY WITH POPS CONFINED
WEST OF THE AREA...THEN HAVE SMALL-END SHOWER/THUNDERSTORM CHANCES
GOING FOR SUNDAY THROUGH SUNDAY NIGHT BASED ON THIS SIGNAL. RIDGE
BUILDS OVER THE AREA ON MONDAY FOR DRIER AND WARMER CONDITIONS WITH
HIGHS APPROACHING 90 ACROSS CENTRAL/SOUTHERN FORECAST AREA. A FAIRLY
VIGOROUS MID-LEVEL SHORTWAVE TROUGH/SURFACE COLD FRONT WILL MOVE
ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT FOR ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS. WEDNESDAY APPEARS TO BE DRIER
AND SLIGHTLY COOLER WITH HIGHS EXPECTED TO BE IN THE UPPER 70S TO
LOWER 80S.
&&
.AVIATION...THROUGH THURSDAY
MANY ISSUES TO DEAL WITH FOR THE AVIATION FORECAST. FIRST ON THE
PRECIPITATION CHANCES...POTENTIAL EXISTS FOR RENEWED SHOWER AND
THUNDERSTORM DEVELOP LATE THIS AFTERNOON. HOWEVER...CONFIDENCE HAS
LOWERED AS IT APPEARS FOCUS FOR THIS DEVELOPMENT IS NOW OVER
NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. ONLY KEPT A VCSH AND CB
IN FOR 20-24Z AS A RESULT. TONIGHT SHOULD BE DRY WITH ALL
PRECIPITATION STAYING TO THE SOUTH. ON THURSDAY...THE SAME POTENTIAL
EXISTS FOR SHOWERS AND THUNDERSTORMS...BUT AGAIN TO THE SOUTH.
EXPECT VISIBILITIES AND CEILINGS TO BE A BIGGER IMPACT. MVFR/IFR
STRATUS LINGERING AROUND THE TAF SITES IN THE WAKE OF MORNING
PRECIPITATION SHOULD CLIMB SLIGHTLY THROUGH THE REST OF THE
AFTERNOON...THEN PERHAPS SCATTER OUT AFTER 00Z. SOME CONCERN THE
STRATUS COULD REMAIN IN PLACE BEYOND 00Z...WITH LIGHT EAST WINDS
HOLDING COOL...MOIST AIR IN. HOWEVER...MOST GUIDANCE SUGGESTS IT
WILL CLEAR SO HAVE TAKEN SCATTERED AS THE COMPROMISE. WITH RECENT
RAINS...THINKING MVFR BR SHOULD FORM PRETTY QUICK THIS EVENING...03Z
OR PERHAPS EARLIER. VISIBILITIES LIKELY TO FALL FURTHER AFTER
MIDNIGHT...LIFR OR VLIFR...AS FOG FORMS DUE TO LIGHT WINDS. IF SKIES
CLEAR THIS EVENING OR OVERNIGHT...WHICH IS POSSIBLE...VLIFR
VISIBILITIES ALONG WITH A VLIFR STRATUS DECK WOULD OCCUR. ANTICIPATE
ANY LOW VISIBILITIES OR CEILINGS TO GRADUALLY RISE ON THURSDAY AS
DAYTIME HEATING HELPS MIX THE AIR.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR WIZ061.
MN...NONE.
IA...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR IAZ029-IAZ030.
&&
SHORT/LONG TERM...DAS
AVIATION..........AJ
Hazardous weather outlook, Jul 27, 2:41 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT WED JUL 27 2011
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-281200-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
341 PM CDT WED JUL 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...REST OF THIS AFTERNOON INTO TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING SOUTH OF A
PINE ISLAND MINNESOTA TO BLACK RIVER FALLS WISCONSIN LINE. LIGHTNING
AND BRIEF HEAVY RAIN WOULD BE THE MAIN HAZARDS FROM ANY STORMS THAT
DEVELOP.
AREAS OF FOG WITH VISIBILITIES AS LOW AS ONE QUARTER OF A MILE WILL
DEVELOP AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE EXPECTED ONCE AGAIN THURSDAY...MAINLY ALONG AND
SOUTH OF INTERSTATE 90. LIGHTNING AND BRIEF HEAVY RAIN WOULD BE THE
MAIN HAZARDS FROM ANY STORMS THAT DEVELOP.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY...WITH
A BRIEF BREAK EXPECTED ON MONDAY. HOWEVER...IT IS TOO EARLY TO
DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-WIZ054-055-061-281200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
341 PM CDT WED JUL 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.
.DAY ONE...REST OF THIS AFTERNOON INTO TONIGHT
A WARM FRONT SITUATED NEAR HIGHWAY 20 WILL SERVE AS A FOCUS FOR
SHOWER AND THUNDERSTORM DEVELOPMENT THROUGH EARLY THIS EVENING. THE
ENVIRONMENT IS FAVORABLE FOR THE STORMS TO PRODUCE DAMAGING WINDS...
HEAVY RAINFALL AND EVEN A TORNADO. A FLASH FLOOD WATCH IS IN EFFECT
UNTIL 1 AM FOR FAYETTE AND CLAYTON COUNTIES IN IOWA...AS WELL AS
GRANT COUNTY IN WISCONSIN. MUCH OF THE SEVERE WEATHER SHOULD END BY
LATE THIS EVENING AS THE STORMS DIVE SOUTHEAST TOWARDS INTERSTATE
80.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. THE ENVIRONMENT IS
FAVORABLE FOR SOME OF THE STORMS TO REACH SEVERE LEVELS...
ESPECIALLY SOUTH OF AN OSAGE IOWA TO BOSCOBEL WISCONSIN
LINE. DAMAGING WINDS AND HEAVY RAIN LOOK TO BE THE MAIN THREATS.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY...WITH
A BRIEF BREAK EXPECTED ON MONDAY. HOWEVER...IT IS TOO EARLY TO
DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING AND AGAIN
THURSDAY AFTERNOON AND EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RABERDING/AJ
Event by event
1 heavy rain, 1 lightning, 1 thunderstorm wind, 1 hail, 1 flood, 1 flash flood. Local standard time, as filed.
Heavy Rain, Grant
- When
- July 27, 5:30 PM CST to July 28, 6:00 AM CST
- Where
- Grant County, 0.62 mi WNW of Sinsinawa
- Reported by
- COOP Observer
- Coordinates
- 42.523, -90.541
The COOP observer at the Sinsinawa Mound Complex measured a total of 10.11 inches of rain ending at 6:00 a.m.
Lightning, Grant
- When
- July 27, 6:07 PM CST
- Where
- Grant County, 2 mi NW of Sinsinawa
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.541, -90.558
Lightning struck a house causing a small fire.
Thunderstorm Wind, Grant
- When
- July 27, 6:07 PM CST
- Where
- Grant County, 2 mi NW of Sinsinawa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $400
- Reported by
- Trained Spotter
- Coordinates
- 42.541, -90.558
Trees were blown down in a rural area.
Hail, Grant
- When
- July 27, 6:15 PM CST
- Where
- Grant County, 0.51 mi W of Hazel Green
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -90.440
Nickel sized hail fell for 5 to 10 minutes.
Flood, Grant
- When
- July 27, 8:30 PM CST to 10:30 PM CST
- Where
- Grant County, 0.23 mi NW of Hazel Green to 0.26 mi NW of Hazel Green
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.532, -90.433
Heavy rain in Hazel Green caused water to cover portions of County Road W in the eastern part of town.
Flash Flood, Grant
- When
- July 28, 2:30 AM CST to 8:30 AM CST
- Where
- Grant County, 1.83 mi SW of Hazel Green to 2.21 mi SW of Hazel Green
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.510, -90.453
With up to 10 inches of rain in the area, mud and debris covered portions of Sinsinawa Road southwest of Hazel Green forcing local officials to close the road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 27 to 28, 20115 deaths · $7.8 million · EF0 · 32 events
- Flash Flooding and Hail in Iowa, July 27 to 28, 2011$9.6 million · 1.25 in hail · 31 events
- Heat in Arkansas, July 27 to 28, 20111 death · 1 event
- Flash Flooding in Michigan, July 27 to 29, 2011$7.2 million · 6 events
- Flood and Damaging Winds in Illinois, July 27 to 28, 2011$665,000 · 70 kt wind · 20 events
- Damaging Winds in Kansas, July 27, 2011$285,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 27, 2011$170,000 · 1.5 in hail · 9 events
- Damaging Wind in Iowa, July 27, 2011$125,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Wyoming, July 27, 2011$100,000 · 1.75 in hail · 4 events
- Lightning Strikes in Wisconsin, July 27, 2011$24,000 · 6 events
- Hail and Damaging Winds in Kansas, July 27 to 29, 20111 in hail · 24 events
- Heat in Illinois, July 27 to 29, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330543, 334086, 335293, 330539, 330541, 330542.